Kentucky, 2024Flash Flood and Flood in Kentucky, June 1, 2024
June 1, 2024 · NWS PAH · 2 events in 2 counties and zones
Torrential rainfall, and training thunderstorms in otherwise widely scattered convection, resulted in an estimated daytime rainfall total of 4 to 7 inches in far southwestern Ballard County and northwestern Carlisle County in Kentucky, along with far eastern Mississippi County in Missouri. This included a mid-morning round of heavy rain, and a second round in the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rainfall, and training thunderstorms in otherwise widely scattered convection, resulted in an estimated daytime rainfall total of 4 to 7 inches in far southwestern Ballard County and northwestern Carlisle County in Kentucky, along with far eastern Mississippi County in Missouri. This included a mid-morning round of heavy rain, and a second round in the early afternoon. On the Kentucky side of the Mississippi River, flash flooding was reported in Wickliffe and Mayfield Creek overflowed. Precipitable water values were around 1.75 inches, while MLCAPE increased to 1000 J/kg for the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 11:45 AM CST, 45 minutes earlier. Its key messages:
- An unsettled weather pattern is forecast to remain in place this weekend and next week, resulting in on and off chances of showers and storms.
- Temperatures are expected to remain near to a bit above average.
Area forecast discussion, Jun 1, 11:45 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1245 PM CDT Sat Jun 1 2024
.KEY MESSAGES...
- An unsettled weather pattern is forecast to remain in place
this weekend and next week, resulting in on and off chances of
showers and storms.
- Temperatures are expected to remain near to a bit above
average.
&&
.UPDATE...
Issued at 1243 PM CDT Sat Jun 1 2024
|Updated the aviation section for the 18Z TAF issuance.
&&
.DISCUSSION...
Issued at 135 AM CDT Sat Jun 1 2024
An upper level shortwave trof just to our west will move slowly
northeast across the area today. Rain coverage will be best on
through the morning hours, with scattered to numerous showers
this afternoon and evening. Overall instability looks to be the
best during the afternoon and early evening for some thunder
activity. Overall, we have very little confidence there will be
any severe storm activity (see SPC's marginal risk area for
today). Maybe some precip loading and gusty downdraft winds
with some of the stronger cells. Sunday through Sunday night
should be quiet with weak high pressure in control.
Next week a consensus of model output has our flow transitioning
from zonal to northwest as an upper low deepens while moving
east along the U.S.-Canadian border. This pattern will support
our continued chance of showers and storms along with slightly
above average temperatures, as a series of upper level impulses
move over our region interacting with a rather warm and unstable
environment. The NBM captures this relatively well, so no real
adjustments needed to its output for our forecast. Thursday
through Friday night may be mostly void of shower and storm
activity per a model consensus. We cannot rule out some diurnal
activity, so slight chance PoPs will remain during mainly the
afternoon hours.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1243 PM CDT Sat Jun 1 2024
I
Rain continues to move through the eastern half of the Quad
State, with scattered shower development in the west. These
showers will continue this afternoon and evening from west to
east. Lightning activity will be fairly limited as sky cover
remains BKN-OVC, limiting afternoon-evening convective potential.
IFR to MVFR cigs with rain will briefly lift to VFR, then drop
back down to MVFR-IFR overnight. Vsby drops accompany heavy
rain and storms. If any partial clearing can occur tonight, some
fog development is possible, but clearing potential is low,
especially in the northeast. Winds out of the south today will
trend lighter, becoming calm tonight, and remaining light
tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
DISCUSSION...CN
AVIATION...ATL
Hazardous weather outlook, Jun 1, 12:51 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
151 AM CDT Sat Jun 1 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
151 AM CDT Sat Jun 1 2024 /251 AM EDT Sat Jun 1 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for a few thunderstorms today through this evening.
Isolated stronger storms, should they develop, will be capable of
gusty winds this afternoon and early this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms starting Monday and continuing
through much of the work week. Chances for storms will be highest Monday
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Ballard
- When
- June 1, 12:30 PM CST to 4:30 PM CST
- Where
- Ballard County, 1.16 mi NW of Wickliffe to 1.44 mi ENE of Wickliffe
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.980, -89.097
Torrential rainfall during the day with radar estimated totals of 4 to 7 inches resulted in water flowing over roads in Wickliffe.
Flood, Carlisle
- When
- June 1, 1:15 PM CST to 5:45 PM CST
- Where
- Carlisle County, 0.65 mi NE of Winnford to 3.54 mi S of Winnford
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.926, -89.061
Portions of northern Carlisle County near Mayfield Creek flooded. Radar estimated rainfall during the day was 3 to 6 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 1 to 3, 20241 death · 1 injured · $417,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Louisiana, June 1 to 2, 2024$132,000 · 1 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 1, 2024$50,000 · 3.5 in hail · 9 events
- Flash Flooding and Hail in Texas, June 1 to 2, 2024$50,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Texas, June 1, 2024$45,000 · 87 kt wind · 4 events
- Excessive Heat and Heat in Texas, June 1 to 6, 202432 events
- Excessive Heat and Heat in Texas, June 1 to 5, 202425 events
- Tornadoes and Flood in Texas, June 1 to 3, 2024EF0 · 20 events
- Flash Flooding and Hail in Texas, June 1, 20241 in hail · 18 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Hail and Damaging Wind in Kansas, June 1, 20243 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193664, 1193666.